At least 64 students of Government Science Secondary School, Batagarawa, in Katsina State, have been hospitalised after experiencing adverse reactions during a drug administration exercise aimed at preventing and treating bilharzia, according to Channels Television.
The students reportedly developed symptoms such as vomiting, abdominal pain and dizziness, prompting their transfer to Ahmadi Rimi General Hospital and Turai Yar’Adua Maternal and Child Hospital in Katsina.
The incident sparked concern among parents and members of the school community, particularly following reports that some students arrived at the hospitals unconscious.
The Medical Director of Ahmadi Rimi General Hospital, Dr Auwal Sani, confirmed that some of the students were unconscious on arrival but said they were responding well to treatment.
According to accounts from two affected students, Abubakar Muhammad and Hassan Muhammad, the number of tablets administered varied. Some students received three tablets, while others were given two or one, depending on their height.
A parent, Ma’aruf Sani, who visited his children at the hospital, also confirmed that they had recovered from the reactions.
The Katsina State Commissioner for Basic and Secondary Education, Yusuf Sulaiman Jibia, subsequently confirmed that all the affected students had recovered, with arrangements underway for their return to school.
Jibia explained that the exercise was carried out by the Primary Health Care Authorities in collaboration with Batagarawa Local Government Area.
He assured residents that the situation was under control and disclosed that the state government would investigate the incident to establish what led to the students’ reactions.
The commissioner added that food was being provided for the students before their return to school.
Bilharzia, also known as schistosomiasis, is a parasitic disease for which preventive treatment programmes are conducted in affected communities to reduce transmission and prevent complications.
However, the precise cause of the reactions among the students has not been established. As of the time of reporting, no official investigation findings had been released to clarify whether the incident was linked to the medication, dosage, or other factors.






















































































































































































































































































































































































































































































































































































































































































































































































































































































